The Diabetes Forum Support Community For Diabetics Online banner

1 - 10 of 10 Posts

·
Registered
Joined
·
8,795 Posts
Discussion Starter · #1 ·
I'm scheduled for surgery Monday and will have to take IV steroids before and afterwards for a few days because I'm very allergic to the medicine used for the test and dangerously so, but I have to have it.

I don't know what to do since I do know steroids really run my BG, and I'm on no meds for diabetes. Do I just eat as I normally do and just ignore the test results until it is out of my system? Any idea of how long that may be?

Any wisdom here? I think I searched the archives and found nothing of much help there.

I'm also somewhat stressed by the whole thing so that probably will influence my numbers for a bit.:confused:
 

·
Registered
Joined
·
2,771 Posts
What kind of test are you having?
 

·
Super Moderator
Joined
·
6,162 Posts
I have zero wisdom, but oodles of wishes for a smooth surgery.
 

·
Registered
Joined
·
1,476 Posts
I looked online to see how long IV steroids remain in the body and got answers ranging from 'the half-life of IV steroids' being 1 day, some said 3 weeks, some said a month, so maybe someone who knows for sure or who knows a reliable website can give you that information.

With the steroids, mental stress and stress to your body from the surgery, it might be hard to keep your bg down, but I woudn't just forget about it. I don't know how it is for you, but once mine is up, it takes forever to get it back down. I'd do as I usually do, eat to my meter. All you can do is the best you can. Good luck.
 

·
Super Moderator
Joined
·
6,162 Posts
Most of all, you probably don't want to tell them at the hospital that you're diabetic. They might bring you a whole chocolate layer cake for breakfast.
 

·
Registered
Joined
·
8,795 Posts
Discussion Starter · #6 ·
Thanks to all and hoping I don't have to depend them for a meal...or two even and I haven't mentioned D to anybody...if asked, I'm gonna say low carb or normal...
 

·
Registered
Joined
·
8,795 Posts
Discussion Starter · #7 ·
I'm having two procedures...a port put in to do phlebotomies with since I have PV and have to have one about once a month and my veins are not available after 3 years, and the same day an angiogram to check on a problem with circulation in my right leg and perhaps a stent. I'm violently allergic to the dye, hence my question.
 

·
Registered
Joined
·
8,795 Posts
Discussion Starter · #9 ·
Now the angiogram has been put off by the surgeon, so I guess one of them realized the IV steroid will slow healing which I had wondered about.

Stay tuned and maybe someone with experience will answer. Thanks to all of you who answered.
 
G

·
Wishing you the best for a great outcome Pat :D
I was just wondering if you are concerned with the steroids impactings on your BGLs... your doc may be able to place you on insulin for those few days to help you keep your BGLs down? I don't know whether or not this would make things better or worse but it may be worth checking out. I know when I was in hospital last they placed this patient next to me on insulin temporarily... not sure what the reason was though.
 
1 - 10 of 10 Posts
Top